Pain medicine: Edited by Raymond SinatraThe role of acupuncture and transcutaneous-electrical nerve stimulation for postoperative pain controlMeissner, WinfriedAuthor Information Department of Anesthesiology and Intensive Care, Friedrich Schiller University Jena, Erlanger Allee, Jena, Germany Correspondence to Winfried Meissner, MD, Department of Anesthesiology and Intensive Care, Friedrich Schiller University Jena, Erlanger Allee 101, 07740 Jena, Germany Tel: +49 3641 9323353; e-mail: [email protected] Current Opinion in Anaesthesiology: October 2009 - Volume 22 - Issue 5 - p 623-626 doi: 10.1097/ACO.0b013e32832fbdf1 Buy Metrics Abstract Purpose of review Both patients and care providers are concerned about the adverse events associated with pharmaceutical approaches used in postoperative pain management. Acupuncture and transcutaneous-electrical nerve stimulation (TENS) are complementary treatment techniques and are very popular in the management of a variety of painful conditions. Therefore, their use might help to reduce opioid requirements and decrease the incidence of medication-related adverse events. The aim of this review is to summarize the latest findings on the use of acupuncture and TENS in postoperative pain management. Recent findings The number of recent high-quality trials on acupuncture and TENS in postoperative pain is limited. Evidence of efficacy in acupuncture studies is contradictory although some high-quality studies clearly found positive effects. Differences in setting and methodology might explain the variability in the results. Findings of the few recent trials using TENS are consistently positive. Summary Evidence of efficacy in recent studies on acupuncture and TENS in management of postoperative pain is limited. However, some high-quality studies clearly show positive results for both methodologies. As these techniques cause no harm, their use as adjunct to conventional pharmaceutical approaches could be considered particularly for patients in whom conventional techniques fail and/or are accompanied by severe medication-related adverse events. © 2009 Lippincott Williams & Wilkins, Inc.